Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 1996, 6:30 PM CDT for Clay County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1996, 6:30 PM CDT (23:30 UTC)
- Expired
- May 3, 1996, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Clay County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:50 PM CDT | Hail 2.75 | Xenia, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 032333 SVRSPI ILC025-040015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 630 PM CDT FRI MAY 3 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST ILLINOIS ...SOUTHERN CLAY COUNTY AT 630PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO SOUTHWESTERN CLAY COUNTY NEAR XENIA. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. TOWNS IN THE PATH INCLUDE XENIA ...FLORA AND CLAY CITY. THIS STORM WAS MOVING TO THE EAST-SOUTHEAST AT 40 MPH. THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS...AND EVEN TORNADOES. TAKE COVER IMMEDIATELY! $$ KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:43 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 3, 1:43 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 145 PM CDT FRI MAY 3 1996 17Z MAPS DATA SHOWING WEAK AREA OF LOW PRES OVR SRN MI WITH FRONT TRAILING TO MAIN LOW OVR SE CO. FRNTL POSITION NOW DRAPED ACROSS SRN IL INTO CENT MO. PLENTY OF MOISTURE STREAMING UP FROM SOUTH TO INTERACT WITH THIS BOUNDARY OVERNGT. DEWPTS INTO 60S SOUTH OF FRONT. 88D SHOWING LGT RWS JUST BEGINNING TO ENTER WEST CENT IL WITH MORE RWS\TRWS BACK INTO CENT AND NRN MO. THIS ACTIVITY WILL CONT TO SPREAD ACROSS CENTRL IL TNGT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF FRONT FOR POSSIBLE HEAVY RAINFALL. FFA WATCH GOOD CALL FOR AREA WITH SOIL STILL SATURATED. PIA 49/52 65 SPI 53/55 86 DEC 52/54 86 CMI 52/53 86 SE IL 57/57 98 FRIEDERS
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.